Texas, 2024Damaging Wind in Texas, November 8, 2024
November 8, 2024 · NWS LUB · 1 event in 1 county or zone
An upper level cut off low pressure system slowly moving eastward across Arizona and New Mexico spurred widespread showers and thunderstorms on the evening of the seventh into the early morning hours of the eighth. Warm air advection ahead of the low brought elevated instability in excess of 1000 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level cut off low pressure system slowly moving eastward across Arizona and New Mexico spurred widespread showers and thunderstorms on the evening of the seventh into the early morning hours of the eighth. Warm air advection ahead of the low brought elevated instability in excess of 1000 J/kg. A line of thunderstorms became severe as it moved across Crosby County generating a severe wind gust near Ralls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 7, 11:15 PM CST, 1 hour 31 minutes earlier. Its key messages:
- Updated at 1104 PM CST Thu Nov 7 2024
- Rain showers and thunderstorms becoming widespread this evening and continuing through Friday.
- Flood Watch in effect from 6 PM today through 6 PM Friday for areas along and east of I-27.
- Dry and warmer this weekend into next week.
Area forecast discussion, Nov 7, 11:15 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1115 PM CST Thu Nov 7 2024
...New AVIATION...
.KEY MESSAGES...
Updated at 1104 PM CST Thu Nov 7 2024
- Rain showers and thunderstorms becoming widespread this
evening and continuing through Friday.
- Flood Watch in effect from 6 PM today through 6 PM Friday for
areas along and east of I-27.
- Dry and warmer this weekend into next week.
&&
.SHORT TERM...
(This evening through Friday)
Issued at 215 PM CST Thu Nov 7 2024
Water vapor imagery currently shows the upper level trough and
associated low spinning across southern Arizona this afternoon. This
has lead to showers and thunderstorms across the FA this morning and
afternoon. As the upper level low continues to spiral eastward,
closer to the TX Panhandle, we will begin to see coverage in showers
and thunderstorms increase late this afternoon through Friday
afternoon.
Moisture will continue to be on the rise out ahead of the upper
level system this afternoon as strong southwest flow aloft brings in
moisture from the H2 jet, in addition to H7 to H8 southerly flow
advecting moisture into the region. Dewpoints above seasonal normals
for this time of year around 1 to 1.25" and forecast soundings
depicting a deep column of moisture suggest showers and
thunderstorms will be capable of producing heavy rainfall,
especially this evening through the overnight hours as large scale
forcing for ascent moves overhead and isentropic ascent develops
across the FA. Areas across the Rolling Plains looks to have the
best chance of seeing heavy rainfall overnight as a surface low
moves through providing slightly better instability with MUCAPE
values ranging from 1000-1400 J/kg. Locations across the area could
see up to 3" to even 4" of rainfall by tomorrow morning, while areas
on the Caprock could see around 1" to 2". Therefore a Flood Watch
will go into effect at 6PM today for areas along and east of the I-
27 corridor and end 6 PM Friday. Showers and thunderstorms should
begin to decrease in coverage by the late morning hours tomorrow as
the upper level low exits and we begin to lose jet dynamics and
instability. Upper level flow will then shift out of the west as we
see the system exit which will lead to dry and quiet weather
conditions through the rest of the day Friday.
As for temperatures, overnight lows will continue to reflect the
"warmer" trend from previous runs as we see warm and moist easterly
low-level flow and a tongue of theta-e across the Rolling Plains
into the northern South Plains. With this and low-level clouds
expected, we should see temperatures remain above freezing tonight
with lows in the upper 30s across our northwestern counties and in
the upper 50s across our southeastern counties. Lingering cloud
cover through the early afternoon and a surge of cooler air being
brought in by a southward expanding surface high to our north,
should keep daytime highs Friday cooler in upper 40s across the
northwest and in the upper 60s across the southeast.
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 215 PM CST Thu Nov 7 2024
The upper low will push northeastward into the Central Plains
tomorrow night before moving into the Great Lakes region early
Sunday. Mostly quiet conditions will follow behind the upper low as
mostly zonal flow sets up overhead for the weekend. Models begin to
greatly diverge with the overall upper pattern early next week and
beyond. The GFS brings a quick cold front southward early Monday as
an quick moving upper shortwave trough pushes eastward across the
Northern Plains. The ECMWF, meanwhile, keeps upper ridging across
the central CONUS sans a cold front. Models do agree, however, on a
mid-week cold front. While there is consensus on a passing upper
trough pushing the front through the FA, the ECMWF develops an
embedded shortwave trough within the base of the main upper trough
and brings some low end convection chances to the Rolling Plains
Wednesday. The GFS has a less progressive, broader trough resulting
in dry conditions.
&&
.AVIATION...
(06Z TAFS)
Issued at 1104 PM CST Thu Nov 7 2024
Ceilings and visibilities continue to be the primary aviation
concern across the region through late Friday morning.
Additionally, numerous showers and scattered thunderstorms will
continue to move southwest to northeast across the region.
Although prevailing visibilities will fluctuate from VFR to high
MVFR categories, ceilings will be much lower and fluctuate from
low IFR to LIFR categories. Exact timing of these fluctuations
and precipitation impacts remain difficult.
Ceilings and visibilities will very slowly improve through early
to mid Friday afternoon followed by VFR conditions areawide by
early Friday evening. Winds will be on the increase Friday and may
be gusty at times.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday afternoon for TXZ024>026-029>032-
035>038-041>044.
&&
SHORT TERM...12
LONG TERM....51
AVIATION...02
Hazardous weather outlook, Nov 7, 2:20 PM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
220 PM CST Thu Nov 7 2024
TXZ021>044-082030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
220 PM CST Thu Nov 7 2024
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms will continue today, increasing in
coverage this evening. From late afternoon through tonight
conditions will favor heavy rainfall mainly from the Interstate 27
corridor eastward. A Flood Watch has been issued beginning at 6 PM
this evening. In addition, isolated strong storms will be capable of
producing hail to the size of quarters.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms will continue through much of the day on
Friday. Heavy rain is possible at times, and a Flood Watch is in
effect through 6 PM Friday evening for areas along and east of
Interstate 27.
In the hours before
Special weather statement, Nov 7, 7:28 PM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Lubbock TX
728 PM CST Thu Nov 7 2024
TXZ032-038-080215-
King TX-Cottle TX-
728 PM CST Thu Nov 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KING AND SOUTH CENTRAL
COTTLE COUNTIES THROUGH 815 PM CST...
At 728 PM CST, a strong thunderstorm was located 9 miles southwest
of Guthrie, moving northeast at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Guthrie, Grow, Finney, Chalk, and Hackberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3346 10051 3366 10051 3400 10026 3387 10005
3384 10005 3384 10000 3373 10000
TIME...MOT...LOC 0128Z 214DEG 34KT 3355 10047
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
MCZSpecial weather statement, Nov 8, 12:22 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1222 AM CST Fri Nov 8 2024
TXZ035-036-080645-
Crosby TX-Lubbock TX-
1222 AM CST Fri Nov 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LUBBOCK AND
NORTHWESTERN CROSBY COUNTIES THROUGH 1245 AM CST...
At 1222 AM CST, Doppler radar was tracking a strong thunderstorm near
Slaton, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Slaton, Crosbyton, Ralls, Lorenzo, Ransom Canyon, Caprock, and Cone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3349 10171 3383 10143 3362 10114 3339 10156
3339 10157
TIME...MOT...LOC 0622Z 223DEG 46KT 3347 10160
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MCZSpecial weather statement, Nov 8, 12:45 AM CST, 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
1245 AM CST Fri Nov 8 2024
TXZ036-080715-
Crosby TX-
1245 AM CST Fri Nov 8 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CROSBY COUNTY THROUGH
115 AM CST...
At 1245 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles west of Crosbyton, moving northeast at 50 mph.
HAZARD...Wind gusts of 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crosbyton and Ralls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3363 10144 3383 10127 3383 10104 3357 10104
3347 10134
TIME...MOT...LOC 0645Z 233DEG 43KT 3362 10132
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MCZThunderstorm Wind, Crosby
- When
- November 8, 12:46 AM CST
- Where
- Crosby County, 1 mi SE of Ralls
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.670, -101.368
A Texas Tech University West Texas mesonet site near Ralls measured a severe wind gust of 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Oklahoma, November 8 to 9, 20242 deaths · $15,000 · 3 events
- Wildfire in Pennsylvania, November 8 to 10, 20243 injured · $2.0 million · 1 event
- Wildfire in Massachusetts, November 8, 2024$75,000 · 1 event
- Flash Flood and Flooding in Oklahoma, November 8, 2024$35,000 · 54 kt wind · 5 events
- Wildfire in New York, November 8 to 13, 20241 injured · $20,000 · 1 event
- Flood in Texas, November 8, 20241 event
- Hail in Texas, November 8, 20241 in hail · 1 event
- Flood in Arkansas, November 8 to 12, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216208.